Lupus as an Adverse Effect of Cholesterol-Lowering Medication

Tagged:  

Lupus as an Adverse Effect of Cholesterol-Lowering Medication

Hypersensitivity or extreme allergy reactions to cholesterol-lowering medication can result in lupus-erythematosus-like syndrome with positive ANA antibody testing. Such extreme adverse effects can occur with the use of popular cholesterol-lowering medication in the so-called "-statin" category as documented with Lescol (fiuvastatin). Lescol is a HMG-CoA reductase inhibitor, one of a class of drugs including Lipitor, which act to inhibit cholesterol biosynthesis, reducing the cholesterol in liver cells, stimulating the synthesis of LDL receptors in the liver, thereby increasing the uptake of LDL cholesterol from the bloodstream. The end result is the reduction of blood cholesterol concentration. However, these drug agents are capable of causing adverse effects including muscle pain and tenderness, breakdown of muscle cells with kidney dysfunction, liver function abnormalities, central nervous system adverse effects including loss of balance, and extreme hypersensitivity including lupus-like syndrome. Hence, unexplained lupus and positive lupus ANA antibody testing, in an adult over age 50, with cholesterol problems, may be caused by the use of a cholesterol-lowering medication. Ordinarily, the discontinuation of the cholesterol-lowering drug will reverse the lupus syndrome and abnormal antibody testing.

Reference: Physician's Desk Reference, 1999 Edition, "Lescol."

Townsend Letter for Doctors & Patients.

~~~~~~~~

By Jonathan Collin

Share this with your friends